Thunderstorm Wind, Mower
- When
- July 27, 6:09 PM CST
- Where
- Mower County, 8 mi S of Austin
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.550, -92.933
Storm spotters estimated wind gusts of 58 mph and also reported a funnel cloud near the Minnesota/Iowa border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters estimated wind gusts of 58 mph and also reported a funnel cloud near the Minnesota/Iowa border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 2:38 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 338 PM CDT SAT JUL 27 2002 PRIMARY FOCUS WILL BE ON THE THUNDERSTORM CHANCES TONIGHT THROUGH SUNDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON INDICATED THE WEAK COLD FRONT WAS ALONG THE WESTERN MINNESOTA BORDER. WARM FRONT EXTENDED FROM NEAR KFFM INTO NORTHERN WISCONSIN. THUNDERSTORM COMPLEX ALREADY IN PROGRESS ACROSS PARTS OF CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. EXPECT THE ONGOING COMPLEX TO MAINLY MOVE EAST...REFERENCE NEW SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN. STILL SOME POTENTIAL FOR SOME ACTIVITY TO BUILD SOUTH INTO THE FORECAST AREA. THIS WILL BE HIGHLY DEPENDANT ON HOW MUCH MORE INSTABILITY CAN BUILD THROUGH THE REMAINDER OF THE AFTERNOON AND IF THE CAP CAN WEAKEN. AS THE SHORT WAVE TROUGH ADVANCES EAST...CAP IS EXPECTED TO SLOWLY WEAKEN AND ALLOW FOR THE DEVELOPMENT TO OCCUR. WILL GO WITH LIKELY POPS ESSENTIALLY NORTH OF A KRST TO KOVS LINE WITH CHANCE POPS SOUTH OF THERE. SPEED OF MOVEMENT SHOULD LIMIT THE RAIN TO THE EVENING HOURS AND WILL NOT HAVE ANY ACTIVITY AFTER MIDNIGHT. MODEL DIFFERENCES EXIST IN THE TIMING OF THE FRONT AS IT MOVES IN FROM THE EAST. IT APPEARS THE ETA IS TOO FAST WITH THE FRONT AND HAVE CHOSEN TO GO WITH THE SLOWER AVN SOLUTION. FRONT SHOULD MOVE INTO THE FORECAST AREA DURING THE AFTERNOON. DESPITE THE LACK OF QPF ON THE MODELS WILL CONTINUE THE CHANCE POPS FOR THE AFTERNOON AS CAPES BUILD INTO THE 2000 TO 3000 J/KG RANGE. SURFACE BASED CIN IS ALMOST NON-EXISTENT SO POSSIBILITY DOES EXIST FOR SOME ACTIVITY TO GET GOING IN THE AFTERNOON. BEST CHANCE FOR ACTIVITY LOOKS TO BE SUNDAY NIGHT AS THE NEXT SHORT WAVE TROUGH COMES OUT OF THE ROCKIES. MODELS PRODUCE ABOUT 8 UBAR/S OF LIFT ACROSS THE SOUTHERN FORECAST AREA WITH THIS SHORT WAVE TROUGH. THE FRONT SHOULD STILL BE IN THE REGION AS INDICATED BY THE AVN. MODEL TRENDS POINT TO AN MCS DEVELOPING IN IOWA AND THEN ROLLING EAST ACROSS MAINLY THE SOUTHERN SECTIONS OF THE FORECAST AREA. PREVIOUS FORECAST INTRODUCED LIKELY POPS FOR ENTIRE AREA. FOR NOW WILL GO WITH MORE OF THE ETA PLACEMENT AND KEEP THE LIKELY POPS ACROSS THE SOUTH. WILL STAY WITH 50 POPS ELSEWHERE IN CASE THE AVN/S FARTHER NORTH PLACEMENT DOES END UP BEING CORRECT. .LSE...NONE. 04
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-280000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 115 PM CDT SAT JUL 27 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. DISCUSSION - AN UPPER DISTURBANCE WAS THE MAIN FACTOR BEHIND A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN MINNESOTA EARLY THIS AFTERNOON. THAT ACTIVITY SHOULD CONTINUE TO MOVE NEARLY DUE EAST...WHERE THE ATMOSPHERE WILL BE CONDUCIVE FOR CONTINUED DEVELOPMENT. FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN...THE AFTERNOON SUN WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE...PRIMING THE AREA FOR STORM DEVELOPMENT AS A FRONTAL BOUNDARY APPROACHES FROM WESTERN MINNESOTA. THE WIND PROFILE IS FAVORABLE FOR STORM ORGANIZATION. AN INITIAL DRAWBACK TO THE THUNDERSTORM POTENTIAL IS A BAND OF LOW CLOUDS MOVING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS WILL CUT DOWN ON THE HEATING AND...THEREFORE...THE INSTABILITY. IF STORMS DO DEVELOP...A LINE WOULD BE LIKELY...WITH POSSIBLY SOME SUPERCELLS. THE MAIN SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH THE TORNADIC POSSIBILITIES CAN NOT BE RULED OUT. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT SAT JUL 27 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... TAYLOR AND CLARK. 04
The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308977, 5308978.